Nebraska, 2019

Hail in Nebraska, September 30, 2019

September 30, 2019 · NWS GID · 13 events in 11 counties and zones

Thunderstorms produced a lot of severe hail on this Monday afternoon and evening. Thirty-one reports of hail were received with the largest the size of tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
$4.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms produced a lot of severe hail on this Monday afternoon and evening. Thirty-one reports of hail were received with the largest the size of tennis balls. Just after 4 PM CST, the first storm began moving into Harlan county from north central Kansas. This supercell storm dropped quarter size hail west of Alma. Between 415 and 430 PM CST, this storm split. The left-mover moved north-northeast along the Phelps-Kearney county line into Buffalo county. Multiple reports of hail were received over south central Buffalo county, including on the west and north sides of Kearney, where quarter to ping pong ball size hail fell. Hail up to two inches in diameter occurred north of Riverdale and east of Amherst. This long-lived storm continued moving north-northeast, producing severe hail across parts of Sherman, Howard, and Greeley counties through 630 PM CST. The largest hail was the size of tennis balls between Loup City and Rockville. The right-moving storm continued producing severe hail up to ping pong ball size from northern Franklin into southwest Adams county. While these two storms were in progress, other scattered storms developed, forming a broken line from near McCook northeast to near Columbus. Another supercell formed over northern Kansas and moved into Furnas county. Between 515 and 530 PM CST, this supercell split, with the left-mover producing 2 to 2.5 inch hail between Cambridge and Holbrook. This storm moved north-northeast across Gosper and Dawson counties through 630 PM CST. The only other hail reported with this storm was the size of half dollars in the town of Eddyville. The last storm known to produce severe hail occurred at Grand Island, where nickel to quarter size hail occurred between 730 and 800 PM CST. Severe weather was not reported with any of the other storms during this event. Despite the large number of storms, the convective mode remained cellular and supercellular. The entire area of scattered storms moved northeast and out of south central Nebraska by 1030 PM CST.

These storms formed along and just north of a slow-moving cold front. This front was associated with a 1005 mb low over Minnesota. A dryline intersected the front near McCook and extended south through northwest Kansas. In the upper-levels, the longwaves were highly-amplified with an anomalous subtropical high over the Tennessee Valley, and a deep low over the Northern Rockies. Strong southwest flow was over Nebraska. Where the initial thunderstorms erupted, temperatures were in the middle 90s, with dewpoints in the lower to middle 60s. Mid-level lapse rates were poor, but MLCAPE was still between 1500 and 2200 J/kg, with a southwest-northeast gradient along the front. Deep layer shear was 40-50 kt. Effective SRH was between 150 and 200 m2/s2, with even higher values on the cold side of the front. The lack of strong forcing aloft, combined with the low-level and deep-layer shear contributed to a cellular convective mode, some of which were supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 30, 3:17 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 30, 3:17 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
417 PM CDT Mon Sep 30 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 357 PM CDT Mon Sep 30 2019

Temps this afternoon have soared into the 90s across much of the
area, with some locations reaching the mid 90s just ahead of the
cold front. Grand Island had a record high of 95 degrees. See the
climate section below for more details on this. Winds continue to
be gusty out of the south but should continue to gradually
decrease into this evening.

The main concerns in the short term are possible thunderstorm
development this afternoon along the front and heavy rainfall
potential tonight through Tuesday night.

For this afternoon and evening, plenty of instability is in place
across the area for severe weather development. Things currently
remain capped, but most hi-res guidance indicate that showers and
thunderstorms will develop along and behind the cold front around
6-8pm along the I-80 corridor. This activity should then lift off
to the north and diminish in coverage for our area. There is some
uncertainy concerning the overall extent and severity of these
storms... however, the potential exists for strong to severe
storms with hail to the size of quarters and isolated wind gusts
to 60 mph with the strongest storms.

Tonight, rainfall is expected to redevelop and expand in
coverage across most of the forecast area. Isolated thunder is
possible with the stronger cells. Sufficient synoptic forcing and
precipitable water (PWAT) values over 2 inches suggest that high
rain rates are possible, especially for this time of year.
Currently have widespread 1-3 inches of precip across the area.
Training showers and thunderstorms could lead to locally higher
precip totals upwards of 3-5+ inches creating flooding potential.
The axis of heavy rainfall will shift to the south and east during
the course of the day. A Flash Flood watch is in effect through
Wednesday morning to account for this.

.LONG TERM...(Tuesday night through Monday)
Issued at 357 PM CDT Mon Sep 30 2019

At 12Z Wednesday, models are in good agreement with the upper level
pattern across the region. Southwesterly flow remains in place, set
up between high pressure centered over the southeastern CONUS and
low pressure making its way across the Northern Rockies. At the
surface, the cold front looks like it will have pushed south of the
CWA, with northerly winds in its wake. Conditions during the daytime
hours Wednesday will continue to be driven by that Northern Rockies
upper low, which models showing continuing on an eastward trek
through the Dakotas and eventually into the Great Lakes region.
Forecast still has 50-60% chances through the first half of the day,
the 12Z EC is the more aggressive side with precip, others have
lighter QPF or a drizzle look to them. Through the afternoon hours,
preciptiation chances will be coming to an end from west to east,
with the evening/overnight hours then expected to be dry. For most
of the CWA, sky cover will be slow to diminish...if it does at all
(esp for eastern areas). High temperatures for Wednesday will be
below normal for the entire area...with low/mid 50s in the north to
low/mid 60s in the south (normals are low/mid 70s).

Main story going into to the overnight hours Wed night/Thurs morning
is with the potential for the first frost of the fall season for a
few locations. Sky cover is expected to continue to diminish,
leaving mostly clear skies...and as sfc high pressure settles in
across the area, winds will also be tapering off. Current forecast
lows range from the mid 30s in the WNW to the lower 40s in the ESE.
Inserted a patchy frost mention into the forecast...the best
potential at this point looks to be along/west of a Ord-Lexington
line.

Dry conditions are forecast for Thursday and Thursday night, with
models showing generally zonal flow aloft across the region.
Precipitation chances return to the forecast for Friday and
Saturday...as lift associated with another Northern Rockies upper
level low swings through the region. There is some uncertainties
with the timing...the GFS is showing plenty of precipitation around
during much of the day Friday as well...the ECMWF holds the better
chances off until Friday night. Both have the majority/if not all of
the CWA dry for the afternoon hours Saturday.

As far as temperatures go, highs look to remain in the lower/mid 60s
for Thursday before climbing into the mid/upper 60s for the
weekend.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1252 PM CDT Mon Sep 30 2019

South winds continue to be quite strong this afternoon with gusts
to over 30 kt observed in multiple locations. Winds gradually
begin to decrease as a cold front advances into the area late this
afternoon into this evening.

The exact timing that the front reaches the terminals is somewhat
uncertain, but it is trending a bit earlier than previously
forecast. Thunderstorms are expected to form along the front
around 00-01Z within the vicinity of the Interstate 80 corridor,
so have included a VCTS mention to account for this. This
thunderstorm activity is then expected to drift off to the north
before additional rainfall develops into Monday night. Ceilings
are expected to drop to IFR as heavy precipitation increases in
coverage by 07Z Tuesday.

&&

.CLIMATE...
Issued at 352 AM CDT Mon Sep 30 2019

Thanks to the warmer airmass and mixing ahead of an approaching
front, temperatures this afternoon have climbed into the 90s. As of
4 PM, Grand Island has reached 95 degrees, breaking its record
high temperature for today, which was 94 degrees, set in 1952.
Hastings has reached 92 degrees so far today, its record is also
94 degrees set in 1952. There is still the potential for both
sites to climb a few more degrees.

There is also the potential that both sites will set record warm
minimum temperatures for today. The low so far at Grand Island today
is 74 degrees, the record is 69 degrees, set in 1971. The low so far
at Hastings is 73, the record is 67 degrees, set in 1937. With a
frontal boundary moving through the area and chance for
thunderstorms, there is still the potential that temperatures will
fall enough before midnight CST to keep new records from being set.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for NEZ039>041-046>049-060>064-072>077-082>087.

KS...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     morning for KSZ005>007-017>019.

&&

SHORT TERM...Petr
LONG TERM...ADP
AVIATION...Petr
CLIMATE...ADP
Hazardous weather outlook, Sep 30, 2:57 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
357 PM CDT Mon Sep 30 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
357 PM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop along a cold front this
evening for areas along and north of I-80. Some of these storms
may be severe with hail to the size of quarters and isolated wind
gusts to 60 MPH. Additional thunderstorms are possible across the
rest of the area late overnight into Tuesday morning.

Heavy rain and localized flooding are possible with thunderstorms
this evening and tonight mainly across south central Nebraska.
Please see the Flash Flood Watch message for more information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rounds of rain and thunderstorms will continue through Tuesday
and Tuesday night as the cold front slowly pushes southward. As a
result, the Flash Flood Watch remains in effect across the entire
area through Tuesday night.

Early Thursday morning, there will be the potential for some
patchy frost across far west and northwestern portions of the
outlook area, mainly in Valley and Dawson Counties.

Thunderstorm chances return to the forecast Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 7pm tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Petr/ADP

In the hours before

Special weather statement, Sep 30, 3:54 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT Mon Sep 30 2019

KSZ005-NEZ082-083-302245-
Phillips KS-Harlan NE-Furnas NE-
454 PM CDT Mon Sep 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND SOUTHWESTERN HARLAN COUNTIES UNTIL 545 PM
CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Almena, or 9 miles east of Norton, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stamford, Prairie View, Long Island and Woodruff.

LAT...LON 4017 9960 4003 9925 3975 9963 4000 9963
      4000 9976
TIME...MOT...LOC 2153Z 218DEG 32KT 3982 9972

JCB

The radar

The Grand Island radar (KUEX), 90 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Harlan

When
September 30, 4:19 PM CST
Where
Harlan County, 1 mi W of Orleans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -99.469

Hail, Franklin

When
September 30, 5:16 PM CST
Where
Franklin County, 5 mi WNW of Macon
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.248, -99.038

Hail, Buffalo

When
September 30, 5:19 PM CST to 5:34 PM CST
Where
Buffalo County, 2.77 mi WSW of Kearney to 5.08 mi NNE of Riverdale
Measured
2 in hail
Property damage
$150,000
Crop damage
$1.0 million
Reported by
NWS Employee
Coordinates
40.685, -99.129

Most hail stones along and near this path were quarter to half dollar size, but hail up to 2 inches in diameter was reported north of Riverdale.

Hail, Furnas

When
September 30, 5:28 PM CST to 5:31 PM CST
Where
Furnas County, 4 mi WSW of Holbrook to 2 mi NW of Holbrook
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.278, -100.090

Hail stones of 2 to 2.5 inches in diameter was reported along this path.

Hail, Franklin

When
September 30, 5:35 PM CST
Where
Franklin County, Upland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -98.900

Hail, Sherman

When
September 30, 6:04 PM CST
Where
Sherman County, 5.65 mi NNW of Rockville
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.192, -98.902

Emergency Manager reported hail anywhere from golf ball to tennis ball size at the intersection of Highway 58 and 784th Road.

Hail, Adams

When
September 30, 6:05 PM CST
Where
Adams County, 5 mi S of Holstein
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.398, -98.650

Hail, Howard

When
September 30, 6:15 PM CST
Where
Howard County, 4 mi W of Cotesfield
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$500,000
Reported by
Social Media
Coordinates
41.360, -98.707

Hail, Greeley

When
September 30, 6:26 PM CST to 6:27 PM CST
Where
Greeley County, 1 mi W of Scotia to Scotia
Measured
1.75 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
41.470, -98.739

Hail, Dawson

When
September 30, 6:30 PM CST
Where
Dawson County, Eddyville
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.020, -99.630

Hail, Hall

When
September 30, 7:38 PM CST
Where
Hall County, 3 mi NW of Grand Is
Measured
1 in hail
Reported by
Public
Coordinates
40.951, -98.391

Hail, Hall

When
September 30, 7:40 PM CST
Where
Hall County, Grand Is
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -98.350

Hail, Merrick

When
September 30, 8:02 PM CST
Where
Merrick County, Chapman
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.020, -98.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848463, 848464, 848465, 848466, 848467, 848468, 848469, 848470, 848471, 848472, 848473, 848474, 848475.